Resolvent estimates and spectral properties of a class of degenerate elliptic operators in a bounded domain

  • Konstantinova Tuyaara P., M. K. Ammosov North-Eastern Federal University, Mirny Polytechnic Institute, 5/1 Tikhonov Street, 678170 Mirny, Russia
Keywords: elliptic operator, bounded domain, power degeneracy, resolvent estimate, asymptotic behavior of spectrum, noncoercive form


The paper is devoted to the study of the spectral asymptotics of elliptic operators of arbitrary even order in a bounded domain with power degeneration along the entire boundary. The operators under study are generated by sesquilinear forms that may not satisfy the coercivity condition. The main part of the published papers in this area refers to the case when the coefficients of the studied operators can be represented as a product of a bounded function and the degree of distance to the boundary. In contrast, here we study elliptic operators whose lower coefficients belong to certain $L_p$-spaces with power weights. Earlier, in many papers, where the estimation of the resolvent of non-self-adjoint operators generated by sesquilinear forms was studied, the inequality of the form $||(A-\lambda E)^{-1}||\leq M|\lambda|^{-1/2}$ was proved. Here we prove one representation of the resolvent of the operator $A$ that allows us to obtain an inequality of this type with 1 instead of 1/2. On the basis of such inequalities, we can investigate the summability in the Abel–Lidskiy sense of the system of root vector functions of the operator $A$. It is also proved that the operator $A$ has a discrete spectrum, and the asymptotics of the function $N(t)$, the number of eigenvalues of the operator $A$ whose magnitude is at most $t$, taking into account their algebraic multiplicities, is studied.


Nikolskii S. M., Lizorkin P. I., and Miroshin N. V., “Weighted functional spaces and their application to investigation of boundary value problems for degenerate elliptic equations,” Sov. Math., 32, No. 8, 1–40 (1988).

Miroshin N. V., “The exterior variational Dirichlet problem for an elliptic operator with degeneration,” Proc. Steklov Inst. Math., No. 4, 187–205 (1993).

Iskhokov S. A., “Smoothness of the generalized solution of an elliptic equation with nonpower degeneracy,” Differ. Equ., 39, No. 11, 1618–1625 (2003).

Boimatov K. Kh., “Matrix differential operators generated by noncoercive bilinear forms,” Russ. Acad. Sci., Dokl., Math., 50, No. 3, 351–359 (1995).

Boimatov K. Kh., “Some spectral properties of matrix differential operators that are far from selfadjoint [in Russian],” Funkts. Anal. Prilozh., 29, No. 3, 55–58 (1995).

Boimatov K. Kh. and Iskhokov S. A., “On the solvability and smoothness of a solution to the variational Dirichlet problem related with a noncoercive bilinear form,” Proc. Steklov Inst. Math., 214, 101–127 (1996).

Boimatov K. Kh., “On the Abel basis property of the system of root vector-functions of degenerate elliptic differential operators with singular matrix coefficients,” Sib. Math. J., 47, No. 1, 35–44 (2006).

Iskhokov S. A. and Kuzhmuratov A. Ya., “On the variational Dirichlet problem for degenerate elliptic operators,” Dokl. Math., 72, No. 1, 512–515 (2005).

Iskhokov S. A., “Garding’s inequality for elliptic operators with degeneracy,” Math. Notes, 87, No. 2, 189–203 (2010).

Iskhokov S. A., Gadoev M. G., and Yakushev I. A., “Garding inequality for higher order elliptic operators with a non-power degeneration and its applications [in Russian],” Ufim. Mat. Zh., 8, No. 1, 54–71 (2016).

Gadoev M. G. and Konstantinova T. P., “On solvability of the variational Dirichlet problem for a class of degenerate elliptic operators [in Russian],” Mat. Zametki SVFU, 21, No. 2, 8–21 (2013).

Iskhokov S. A., Gadoev M. G., and Konstantinova T. P., “Variational Dirichlet problem for degenerate elliptic operators generated by noncoercive forms,” Dokl. Math., 91, No. 3, 255–258 (2015).

Boimatov K. Kh., “Two-sided estimates of eigenvalues of the Dirichlet problem for a class of degenerated elliptic differential operators [in Russian],” Tr. Mat. Inst. Steklova, 172, 16–28 (1985).

Kato T., Perturbation Theory of Linear Operators, Springer-Verl., Berlin; Heidelberg (1967).

Gokhberg I. Ts. and Krein M. G., Introduction to the Theory of Non-Self-Adjoint Linear Operators [in Russian], Nauka, Moscow (1965).
How to Cite
Konstantinova, T. (2020) “Resolvent estimates and spectral properties of a class of degenerate elliptic operators in a bounded domain”, Mathematical notes of NEFU, 26(4), pp. 37-50. doi: